If You Take Either of These Common Medications, Call Your Doctor Now, FDA Warns

Your daily medications are there to help you deal with any ongoing health issues. Whether…

Your daily medications are there to help you deal with any ongoing health issues. Whether it’s to address high cholesterol, help you get a good night’s sleep, or alleviate a specific condition, they’re meant to be a way to help improve your quality of life. And thanks to the watchful eye of your doctor, most patients don’t have a second thought about their safety when they go to pick up their prescriptions. But now, the Food & Drug Administration (FDA) is warning that anyone who takes certain common medications should call their healthcare provider immediately. Read on to see which daily pills could create a major health problem.

READ THIS NEXT: If You Have Any of These Colgate Toothpastes, Get Rid of Them, FDA Warns.

Shutterstock

Just like food and beverage products, over-the-counter (OTC) and prescription medications are subject to recalls when safety comes into question, including a few that have taken place recently. In July, Tennessee-based Vi-Jon, LLC announced it had expanded an initial voluntary recall of its Magnesium Citrate Saline Laxative Oral Solution for the third time. The update added 63 new products, including grape-, lemon-, and cherry-flavored versions of the medication sold to CVS, Walgreens, and Rite Aid stores nationwide, as well as Walmart, Publix, Kroger, Harris Teeter, and others. The company says it pulled the product after third-party testing came back positive for Gluconacetobacter liquefaciens bacteria.

The FDA also announced in July that Family Dollar had issued an expansive recall of 430 toiletries, hygiene products, and OTC medications. The affected products filled up 11 pages of a document, including popular name brands such as Dayquil, Colgate, Listerine, Crest, Arm & Hammer, Icy Hot, Suave, Purell, Dial, St. Ives, Secret, Coppertone, Dove, Blistex, Tylenol, Neutrogena, and more. The company said the products had been “stored outside of labeled temperature requirements” and “inadvertently shipped to certain stores” between May and June.

See also  If You Have Any of These Meat Products in Your Fridge, Don't Eat Them, USDA Warns

And on Sept. 26, the health agency alerted the public to another recall, this time from New Jersey-based Eugia US LLC (formerly AuroMedics Pharma LLC) for one lot of is AuroMedics Acyclovir Sodium Injection 500 mg per 10 mL (50 mg/mL), 10 mL single-dose vial, also known by the brand name Zovirax. The company said customer complaints noting “the presence of dark red, brown and black particulate inside the vial” led to the medication’s recall, which is used to treat the herpes virus.

But now, officials are warning of another potential health risk linked to popular medications.

Senior woman having a virtual appointment with doctor online, consulting her prescription and choice of medication on laptop at home. Telemedicine, elderly and healthcare concept
iStock

On Sept. 29, the FDA announced that Golden State Medical Supply, Incorporated (GSMS, Inc.) had issued a voluntary recall for two of its prescription medications, Clopidogrel 75mg Tablets and Atenolol 25mg Tablets. The affected products were initially sold in 1,000-count bottles with the expiration date 12/2023.

The company says it initiated the recall “out of an abundance of caution” after receiving a report that a bottle containing Clopidogrel 75mg Tablets was mislabeled as Atenolol 25mg Tablets. The agency’s notice specifies that the recall only affects products with lot number GS046745 and that no other Clopidogrel or Atenolol products sold by GSMS are included.

RELATED:
For more up-to-date information, sign up for our
daily newsletter.

Patient in hospital bed
Shutterstock

According to the FDA, atenolol is a prescription drug used to lower blood pressure in the treatment of hypertension. On the other hand, doctors prescribe clopidogrel to patients to reduce the risk of stroke, blood clot, or “serious heart problem for patients who have had [a] heart attack, severe chest pain, or circulation problems” as listed on the product’s label.

See also  7 Medications That Could Be Making You Gain Weight, Pharmacists Say

The agency warns that the labeling mixup could lead patients taking atenolol to suddenly stop receiving their dosage, increasing the risk for heart attack, as well as “hypertensive and arrhythmic adverse events” due to the rapid withdrawal from the effects of the medication. The notice also points out that patients prescribed atenolol often take other anticoagulant and antiplatelet medications that could significantly increase their risk for bleeding if they unknowingly add it to their daily regimen.

older man looking worried and concerned making a phone call on his couch
Shutterstock

The FDA reports that the affected lots mainly were sold to wholesalers AmerisourceBergen and McKesson and that GSMS has since instructed them to quarantine and stop distributing the products. They’ve also told the companies to notify all customers—including pharmacies and consumers—by sending them a copy of the recall notice, as well as a “recall response form, and letter to consumers, patients, and caregivers.”

Patients with any questions are urged to contact their doctor or healthcare provider. Customers can also reach GSMS by calling the phone number listed on the FDA’s notice.